Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 172, NWS Kansas City, MO

September 19, 2005Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2005, 12:47 PM CDT for Harrison County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 12:47 PM CDT (17:47 UTC)
Expired
Sep 19, 2005, 1:30 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 12:47 PM CDTHAIL 1.255 W Eagleville, MO
Sep 19, 1:20 PM CDTHAIL 1.755 E Denver, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 191747
SVREAX
MOC081-191830-
/O.NEW.KEAX.SV.W.0172.050919T1747Z-050919T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 130 PM CDT

* AT 1246 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAGLEVILLE...OR 12
  MILES SOUTHWEST OF LAMONI...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BLYTHEDALE BY 1255 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 4051 9424 4036 9424 4046 9377 4058 9378
      4058 9406

$$

HUDSON
2 follow-up statements
000 
WWUS53 KEAX 191804
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT MON SEP 19 2005

MOC081-191830-
/O.CON.KEAX.SV.W.0172.000000T0000Z-050919T1830Z/
HARRISON MO-
103 PM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN HARRISON
COUNTY UNTIL 130 PM CDT...

AT 1247 PM CDT...TRAINED SPOTTERS REPORTED QUARTER TO HALF DOLLAR 
SIZE HAIL 5 MILES WEST OF EAGLEVILLE. AT 101 PM CDT...NATIONAL 
WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
BLYTHEDALE...OR 9 MILES SOUTH OF LAMONI...MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
HARRISON COUNTY...INCLUDING THE TOWN OF BLYTHEDALE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 4051 9424 4036 9424 4046 9377 4058 9378
      4058 9406

$$

HUDSON
000 
WWUS53 KEAX 191825
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT MON SEP 19 2005

MOC227-191836-
/O.EXP.KEAX.SV.W.0173.000000T0000Z-050919T1830Z/
WORTH MO-
126 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 121 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4048 9431 4038 9431 4038 9424 4051 9423

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 10:15 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 19, 10:15 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 AM CDT MON SEP 19 2005

.DISCUSSION...
ISOLATED SHOWERS AND STORMS TRYING TO DEVELOP IN THE VICINITY OF THE
FRONT AS NOSE OF UPPER JET MOVES OUT OF SOUTHEAST NEBRASKA INTO
WESTERN IOWA. VERY WEAK LOW LEVEL CONVERGENCE ALONG THIS FRONT IS
KEEPING THIS INITIAL DEVELOPMENT FROM BECOMING TOO WIDESPREAD...BUT
STILL THINK ACTIVITY WILL BE INCREASING THIS AFTERNOON AS FRONT
MOVES INTO LESS CAPPED ENVIRONMENT ACROSS NORTH CENTRAL MISSOURI
BACK TO AROUND KANSAS CITY AREA.  WILL PULL POPS FURTHER NORTH FOR
THIS MORNING TO COVER CURRENT ACTIVITY.

PC

&&

.PREV DISCUSSION...
410 AM CDT MON...
CLEAR SKIES ACROSS THE FORECAST AREA IN THE WAKE OF CONVECTION
OVERNIGHT.  ALTHOUGH THE MODELS ARE FAIRLY CONSISTENT WITH THE
STRENGTH AND PLACEMENT OF MAJOR FEATURES...THE THUNDERSTORM ACTIVITY
CURRENTLY TO THE NORTH AND EAST OF THE FORECAST AREA IS MORE
ACCURATELY REPRESENTED BY THE GFS.

WENT NEAR GUIDANCE TEMPS WITH THE EXCEPTION OF TODAY.  WITH LITTLE
CLOUD COVER TO INHIBIT HEATING...DECIDED TO BUMP UP TEMPS.  AT THE
UPPER LEVELS...A FLAT RIDGE IS IN PLACE OVER THE CENTRAL U.S.
THROUGH THE NEAR TERM.  SHORTWAVES PUSHING ACROSS THE RIDGE WARRANT
SMALL POPS...ALTHOUGH MOISTURE RETURN DOES NOT BEGIN UNTIL
WEDNESDAY.  BEST CHANCES FOR PRECIP TODAY WILL BE IN THE SOUTHERN
PORTION OF THE FORECAST AREA WHERE DAYTIME HEATING WILL BE THE
GREATEST AND THE ATMOSPHERE WILL EXPERIENCE THE HIGHEST DEGREE OF
DESTABILIZATION DUE TO THE BOUNDARY. AN AXIS OF MOISTURE AND
INSTABILITY SETS UP ALONG THE KS-MO BORDER ON WEDNESDAY SO INCREASED
POPS SLIGHTLY. WITH MARGINAL MOISTURE...DECIDED AGAINST ALSO
INCREASING QPF.

TM

410 PM CDT SUN...
SHORT TERM FOCUS ON THUNDERSTORM CHANCES TONIGHT AND MONDAY. WARM
FRONT THAT HAS BEEN SLOW TO LIFT THROUGH FORECAST AREA THIS
AFTERNOON...FINALLY ON THE MOVE AND SHOULD BE ORIENTED NORTHWEST TO
SOUTHEAST FROM NORTHEAST KANSAS INTO CENTRAL MISSOURI EARLY THIS
EVENING. UPPER LEVEL FEATURES A BIT COMPLICATED WITH TWO SHORT WAVES
IN FLOW...ONE CURRENTLY MOVING INTO EASTERN NEBRASKA HELPING TO KICK
OFF CONVECTION THERE...AND SECOND WAVE JUST TO ITS WEST MOVING INTO
NORTHERN PLAINS. THIS INITIAL WAVE QUICKLY MOVES TO THE NORTHEAST
THIS EVENING...AND A SURFACE WAVE THAT HAS DEVELOPED IN CENTRAL
KANSAS WILL MOVE NORTHEAST INTO IOWA AS THIS UPPER WAVE MOVES OFF.
THIS SHOULD HELP TO PULL THE WARM FRONT FURTHER TO THE NORTH AS THE
EVENING PROGRESSES AND SHOULD HELP FOCUS ANY THUNDERSTORM
DEVELOPMENT MORE INTO NORTH CENTRAL MISSOURI LATER TONIGHT.  COLD
FRONT ASSOCIATED WITH THIS SURFACE LOW WILL LIKELY WAIT FOR THE
SECONDARY UPPER WAVE TO FINALLY PUSH INTO THE AREA MONDAY MORNING.
THINK THIS INITIAL SYSTEM WILL LEAVE ENOUGH SUBSIDENCE IN ITS WAKE
TO QUELL ANY STORM REDEVELOPMENT IN NORTHWEST MISSOURI BUT AS THIS
FRONT MOVES FURTHER SOUTH DURING THE MORNING...REDEVELOPMENT WILL BE
POSSIBLE ALONG THIS BOUNDARY...SO WILL LEAVE CHANCE POPS RUNNING
FROM AROUND KANSAS CITY...THROUGH KIRKSVILLE...SOUTHWARD.

ONCE FRONT MOVES SOUTH OF AREA MONDAY AFTERNOON...SHOULD SEE SOME
DRY WEATHER RETURN FOR TUESDAY...BUT LATE TUESDAY NIGHT...ALREADY
WILL BE SEEING A RETURN FLOW WITH ISENTROPIC LIFT INTO EASTERN
KANSAS AND WESTERN MISSOURI...SO WILL PUT SOME LOW POPS INTO THOSE
AREAS.

PC

EXTENDED RANGE FORECAST CONTINUES TO REMAIN A CHALLENGE. DECIDED TO
UP POPS TO THE CHANCE CATEGORY TUESDAY NIGHT INTO WEDNESDAY. STRONG
ISENTROPIC LIFT NOTED ON THE 310K SURFACE FROM BOTH THE NAM AND GFS.
NAM VERY DRY IN THE LOWER TO MID LEVELS THOUGH...WITH A SIGNIFICANT
DISPARITY NOTED BETWEEN THE NAM (-3 TO -6C) AND THE GFS (12 TO 15C)
AT 12Z WEDNESDAY MORNING. WE WILL SEE SOME DRYING WITH SURFACE HIGH
PRESSURE RIDGING IN TUESDAY INTO WEDNESDAY...AND FEEL A COMPROMISE
BETWEEN THE TWO WOULD BE THE WAY TO GO. THAT WOULD INDICATE
SUFFICIENT MOISTURE FOR THIS LIFT TO TAP FOR SCATTERED STORMS.

ACTIVE PATTERN TO PERSIST INTO THE END OF THE WEEK ACROSS THE
CONUS...AS UPPER LEVEL RIDGE SLOWLY ERODES WITH INCREASING WESTERLY
FLOW IN THE MID-LATITUDES. GFS HINTS AT DIRTY FLOW AROUND THE
NORTHERN PERIPHERY OF THE WEAKENING RIDGE...AND WHILE SLIM CHANCES
FOR RAIN MAY BE POSSIBLE...OUR BEST CHANCES ARE TIED TO MUCH
STRONGER SHORTWAVE AND ATTENDANT FRONT FRIDAY EVENING...AND
RESULTANT RETURN FLOW SATURDAY IN ITS WAKE. ALSO INTRODUCED A SLIGHT
CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. COMBINATION OF
FRONTAL PASSAGE...AND THE GFS POSITION OF THE REMNANTS OF WHAT IS
CURRENTLY TROPICAL DEPRESSION EIGHTEEN COULD COMBINE FOR A DECENT
RAIN CHANCE. HOWEVER...DO NOT WISH TO COUNT ON SUCH A SCENARIO OUT
SEVEN DAYS

MH
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 19, 6:01 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT MON SEP 19 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
601 AM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL PUSH THROUGH THE OUTLOOK AREA TODAY. THE
FRONT...COMBINED WITH DAYTIME HEATING AND THE INFLUENCE OF AN UPPER
LEVEL DISTURBANCE...WILL TRIGGER THUNDERSTORM DEVELOPMENT. THESE
STORMS WILL GENERALLY BE SOUTH AND EAST OF A BATES TO LAFAYETTE TO
RANDOLPH COUNTY LINE. AS THE ATMOSPHERE BECOMES MORE UNSTABLE...SOME
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA ON
WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY...PRIMARILY ACROSS
NORTHERN MISSOURI AND NORTHEAST KANSAS. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS CENTRAL
MISSOURI...GENERALLY SOUTH OF A LINE FROM BUTLER TO WARRENSBURG TO
MOBERLY.

In the hours before

Special weather statement, Sep 19, 11:20 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON SEP 19 2005

MOZ004>006-191645-
GENTRY-HARRISON-MERCER-
1120 AM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL HARRISON...NORTHEASTERN
GENTRY AND WESTERN MERCER COUNTIES UNTIL 1145 AM CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM JUST NORTHEAST OF
ALBANY TO RIDGEWAY TO CAINESVILLE. THESE STORMS ARE MOVING EAST AT
40 MPH.

PEOPLE IN HARRISON AND MERCER COUNTIES...INCLUDING THE CITIES OF NEW
HAMPTON...RIDGEWAY AND CAINSVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

HUDSON
Special weather statement, Sep 19, 12:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT MON SEP 19 2005

MOZ003-005-191800-
HARRISON-WORTH-
1234 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HARRISON AND SOUTHEASTERN
WORTH COUNTIES UNTIL 100 PM CDT...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO 50 MPH. THIS STORM WAS LOCATED NEAR ALLENDALE...OR 16
MILES NORTHWEST OF BETHANY...AND MOVING EAST AT 45 MPH.

PERSONS SOUTH OF HATFIELD AND IN THE EAGLEVILLE AREAS ARE IN THE
PATH OF THIS INTENSE STORM.

PEOPLE IN HARRISON AND WORTH COUNTIES...INCLUDING THE CITIES OF
EAGLEVILLE AND BLYTHEDALE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:55 PM CDTSevere Thunderstorm WarningEAXGentry, Worth35 min
Sep 19, 1:10 PM CDTSevere Thunderstorm WarningEAXMercer27 min
Sep 19, 3:03 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan33 min
Sep 19, 3:10 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler35 min
Sep 19, 3:25 PM CDTSevere Thunderstorm WarningEAXClay, Platte35 min
Sep 19, 4:48 PM CDTSevere Thunderstorm WarningEAXCass, Johnson27 min
Sep 19, 5:01 PM CDTSevere Thunderstorm WarningEAXJohnson44 min
Sep 19, 5:13 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis47 min
Sep 19, 5:33 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis57 min
Sep 19, 5:59 PM CDTSevere Thunderstorm WarningEAXPettis16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.